Hail, Goshen
- When
- July 1, 5:20 PM MST to 5:25 PM MST
- Where
- Goshen County, 0.5 mi SSE of Fort Laramie
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.213, -104.518
Quarter to ping pong ball size hail was reported in Fort Laramie.
Early evening thunderstorms produced large hail over portions of Platte and Goshen counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Early evening thunderstorms produced large hail over portions of Platte and Goshen counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 4:49 PM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT MON JUL 1 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 340 PM MDT MON JUL 1 2013 THE UPPER LEVEL PATTERN OVER NOAM WAS DOMINATED BY A HIGH AMPLITUDE RIDGE FROM THE GREAT BASIN INTO SOUTHWEST CANADA AND A UPPER TROUGH FROM THE MISSISSIPPI VALLEY EASTWARD. IN BETWEEN THESE FEATURES...A MODERATE NORTHERLY FLOW ALOFT COMBINED WITH WEAK DISTURBANCES AND LOW AND MID LEVEL MOISTURE FOR WIDELY SCATTERED SHOWERS AND TSTORMS THIS AFTERNOON OVER PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. A FEW OF THE TSTORMS HAVE TRENDED A BIT STRONGER DURING THE PAST FEW HOURS AS WE REACH PEAK HEATING AND INSTABILITY. 0-6 KM STORM MOTION HAS BEEN TO THE SOUTH. THE CONVECTION WILL LIKELY PERSIST UNTIL AROUND SUNSET BEFORE BEGINNING TO WANE. LITTLE CHANGE IN THE UPPER LEVEL PATTERN IS FORECAST DURING THE NEXT 24 TO 36 HOURS. THE HEAT RIDGE WILL REMAIN PARKED OVER THE GREAT BASIN...WITH THE TROUGH EAST OF THE GREAT PLAINS. THE SYNOPTIC FLOW ALOFT WILL REMAIN NORTHERLY. THE LAST IN A SERIES OF WEAK SHORTWAVES WILL EXIT SOUTH OF THE CWFA THIS EVENING. THIS WILL BRING AN END TO THE ONGOING CONVECTION. A QUASI-STATIONARY FRONT WILL EXTEND FROM EASTERN WYOMING INTO THE EASTERN PLAINS OF COLORADO...WITH A SURFACE RIDGE FROM NORTHWEST WYOMING TO NORTHERN NEW MEXICO. WITH THE ABSENCE OF UPPER LEVEL FORCING AND DRIER AIR ALOFT...TUESDAY AND TUESDAY NIGHT WILL BE DRY. THE NAM DOES TRY TO ADVECT SOME MOISTURE WEST INTO THE NEBRASKA PANHANDLE LATE TUESDAY...BUT SOUNDINGS INDICATE THIS AREA WILL BE CAPPED. ANY CONVECTION THAT DEVELOPS WILL BE JUST EAST OF OUR PANHANDLE COUNTIES. THE NORTHERLY FLOW WILL KEEP TEMPERATURES NEAR SEASONAL NORMALS DURING THE SHORT TERM. LOW TEMPERATURES TONIGHT AND TUESDAY NIGHT WILL RANGE FROM THE 40S MOUNTAINS AND HIGH VALLEYS TO THE 50S FOR LOWER ELEVATIONS. TEMPERATURES TUESDAY WILL BE ABOUT 5 DEGREES WARMER FOR THE PLAINS WITH HIGHS IN THE LOW TO MID 80S. 60S AND 70S ARE FORECAST FOR THE MOUNTAINS AND HIGH VALLEYS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 340 PM MDT MON JUL 1 2013 NORTHERLY FLOW ALOFT WILL TRANSITION TO A MORE ZONAL/SW FLOW PATTERN THROUGH THE WEEKEND. WEDNESDAY WILL REMAIN DRY AND VERY WARM...WITH INCREASING CHANCES FOR AFTERNOON THUNDERSTORMS ON THURSDAY AHEAD OF A SHORTWAVE APPROACHING FROM THE WEST. UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN ON THURSDAY AND FRIDAY...ALTHOUGH THE THERMAL RIDGE WILL REMAIN OVERHEAD THROUGH THIS TIME BRINGING TEMPS BACK UP INTO THE UPPER 80S AND 90S BOTH DAYS. A WEAK FRONT WILL MOVE ACROSS THE EASTERN PLAINS ON THURSDAY AND WILL ADVECT IN MORE LLVL MOISTURE TO THIS AREA. THIS ALONG WITH THE SHORTWAVE APPROACHING FROM THE WEST WILL BRING AT LEAST A SLIGHT CHANCE FOR TSTORMS IN THE HIGH TERRAIN...WITH AN INCREASE IN COVERAGE ACROSS THE EASTERN PLAINS ON FRIDAY. THROUGH THE WEEKEND...WILL SEE ENERGETIC ZONAL FLOW OVERHEAD WITH EMBEDDED SHORTWAVES SPARKING OFF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. INCREASING SHEAR AND INSTABILITY COULD PRODUCE A FEW STRONG THUNDERSTORMS THROUGH THIS TIME AS WELL. && .AVIATION...(FOR THE 00Z TAF ISSUANCE) WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THROUGH 02Z OVER THE HIGH PLAINS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA. BRIEF MVFR VISIBILITY WITH VARIABLE GUSTY WINDS UP TO 35 KT IN THE VICINITY OF THE TSTORMS ARE POSSIBLE....OTHERWISE...VFR CONDITIONS ARE EXPECTED TONIGHT AND INTO TUESDAY MORNING WITH WINDS BECOMING LIGHT AND VARIABLE. && .FIRE WEATHER... ISSUED AT 340 PM MDT MON JUL 1 2013 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BRING UP TO A QUARTER INCH OF RAIN. DRY CONDITIONS ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE WESTERN CONUS THROUGH MID WEEK WITH A SURFACE RIDGE THROUGH THE GREAT PLAINS. TEMPERATURES WILL BE NEAR SEASONAL NORMALS THROUGH WEDNESDAY...WITH WARMER TEMPERATURES FOR THE LATTER PART OF THE HOLIDAY WEEK AS THE UPPER RIDGE SHIFTS TO THE EAST TOWARD WYOMING. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20 AND 30 PERCENT OVER THE LOWER ELEVATIONS OF SOUTH CENTRAL AND SOUTHEAST WYOMING TUESDAY AND 15 TO 25 PERCENT WEDNESDAY. SURFACE WINDS AND GUSTS WILL BE LESS THAN 25 MPH THROUGH WEDNESDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...JAMSKI LONG TERM...RJM AVIATION...JAMSKI FIRE WEATHER...JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1217 PM MDT MON JUL 1 2013 WYZ101>119-021830- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1217 PM MDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE LARAMIE RANGE AND VALLEY AND MOVE SOUTHWARD THROUGH MID AFTERNOON... WITH MORE ISOLATED THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST WYOMING DURING THE LATE AFTERNOON AND EARLY EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED LATE DAY THUNDERSTORMS WILL AFFECT SOUTHEAST WYOMING FRIDAY THROUGH SUNDAY. NONE OF THE STORMS IS EXPECTED TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-021830- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1217 PM MDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP. A FEW OF THE THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED LATE DAY THUNDERSTORMS WILL AFFECT THE WESTERN NEBRASKA PANHANDLE SATURDAY AND SUNDAY. NONE OF THE STORMS IS EXPECTED TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 21 WSW WARREN AF BASE 41.04N 105.23W
07/01/2013 E0.25 INCH LARAMIE WY COCORAHS
EVENT DURATION 10 MINUTES.
&&
MJAMSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 541 PM MDT MON JUL 1 2013 WYZ108-020030- GOSHEN COUNTY WY- 541 PM MDT MON JUL 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 630 PM MDT... AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF LUSK...MOVING SOUTH AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JAY EM... FORT LARAMIE... LINGLE... HWY 85 AT DRY RAWHIDE CREEK... && LAT...LON 4208 10406 4207 10459 4256 10444 4257 10414 TIME...MOT...LOC 2340Z 002DEG 26KT 4249 10430 TJT
The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
2 hail. Local standard time, as filed.
Quarter to ping pong ball size hail was reported in Fort Laramie.
Marble to quarter size hail was reported southeast of Chugwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450443, 450445.